Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this dust storm warning at Aug 13, 2021, 10:41 PM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 10:41 PM MST (05:41 UTC)
- Expired
- Aug 13, 2021, 11:15 PM MST
- In force
- 34 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WWUS55 KVEF 140541
DSWVEF
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
1041 PM MST Fri Aug 13 2021
AZC015-140615-
/O.NEW.KVEF.DS.W.0005.210814T0541Z-210814T0615Z/
Mohave AZ-
1041 PM MST Fri Aug 13 2021
The National Weather Service in Las Vegas has issued a
* Dust Storm Warning for...
South central Mohave County in northwestern Arizona...
* Until 1115 PM MST.
* At 1037 PM MST, a dust channel was 9 miles north of Alamo State
Park, or 9 miles north of Alamo Lake, moving west at 55 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
Impacts are possible along Highway 93 near Wikieup, AZ and across
far southern Mohave County.
Locations impacted include...
Wikieup, Alamo Lake, Three Dunes Campground, Burro Creek Campground
and Cattail Cove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
If on or near Alamo Lake or Lake Havasu, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3424 11373 3422 11384 3426 11386 3425 11401
3430 11409 3430 11414 3436 11419 3436 11423
3440 11428 3480 11408 3470 11333 3432 11333
3430 11335 3429 11342 3431 11354 3423 11360
3421 11367 3421 11370
TIME...MOT...LOC 0537Z 093DEG 48KT 3439 11352
$$
CP1 follow-up statement
615
WWUS55 KVEF 140610
DSWVEF
Dust Storm Warning
National Weather Service Las Vegas NV
1110 PM MST Fri Aug 13 2021
AZC015-140618-
/O.EXP.KVEF.DS.W.0005.000000T0000Z-210814T0615Z/
Mohave AZ-
1110 PM MST Fri Aug 13 2021
...THE DUST STORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 1115 PM MST...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire. Areas of blowing
dust may continue to produce low visibility at times.
LAT...LON 3424 11373 3422 11384 3426 11386 3425 11401
3430 11409 3430 11414 3436 11419 3436 11423
3440 11428 3480 11408 3470 11333 3432 11333
3430 11335 3429 11342 3431 11354 3423 11360
3421 11367 3421 11370
TIME...MOT...LOC 0608Z 093DEG 48KT 3440 11383
$$
CPWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 13, 7:45 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 13, 7:45 PM MST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 745 PM PDT Fri Aug 13 2021 .SYNOPSIS...A strong area of high pressure over the Great Basin and Mojave Desert will lead to above normal temperatures this weekend. Disturbances moving along the southern periphery of the high will interact with monsoon moisture leading to chances for thunderstorms through Saturday. Another disturbance will lead to an upswing in storms Tuesday and Wednesday of next week. && .UPDATE...As of 730 pm, most of the active convection from earlier today, focused across San Bernardino County, has diminished with the loss of daytime heating. Meanwhile, attention shifts eastward with approaching convection moving in from Coconino and Yavapai counties. It's somewhat unclear how convection will evolve through the remainder of the night. Most CAM guidance and the most recent HRRR runs suggest ongoing storms entering Mohave county will quickly weaken with the loss of daylight. However, the SPC mesoanalysis page suggests 500-1000 j/kg of CAPe remaining in place for a few more hours, and the 00z VEF sounding also showed pretty substancial instability in play. Given the observations, and keeping in mind what occured last night, suspect convection will be slow to wane until late in the evening. I suspect the current activity will likely continue to propagate west, driven by a strong cold pool and develop into at least the eastern half of Mohave county before slowly decaying. Given the instability shown in the VEF sounding this evening, can't completely rule out storms making a run for the river or even a little further west. Will continue to monitor trends and get a quick evening update out to the forecast grids to account for the latest trends. -Outler- .AVIATION...For McCarran...Southerly winds with gusts to around 15 knots are likely through early evening before diminishing. More of a typical diurnal pattern is expected tomorrow with lesser storm impact potential compared to today. For the rest of southern Nevada, northwest Arizona and southeast California...Best chances for terminal impacts look like KEED/KIFP and this evening, though confidence is low. Another complex of thunderstorms is expected out of western Arizona that could push gusty outflow winds from the east towards the Colorado River Valley, shifting winds to the east late tonight and resulting in gusts over 30 kts. Continued the PROB30 groups from the earlier issuance for these terminals. && .SHORT TERM...through Sunday. Thunderstorms that have started developing over the Clark County mountains will tend to move slowly to the west or northwest due to the influence of the circulation that could be seen on satellite loops moving overhead this afternoon. However, individual cells should have difficulty sustaining themselves as they move off the mountains. Recent mesoanalysis showed mixed layer convective inhibition persisting over the lower elevations through the afternoon around Clark County and Mohave counties. The The main area to watch will be central and southern Mohave County late this afternoon and evening as multiple runs of the HRRR indicate late day thunderstorms over the rim country west of Flagstaff will move toward the west and expand into a complex impacting areas from Peach Springs down to Kingman and the Hualapai mountains. A potentially large cold pool associated with the complex should be enough to overcome the CIN and the storms will propagate fairly quickly to the west limiting the potential for excessive rain over any specific site. Strong winds up to 50 mph will be possible with these storms, but DCAPE values generally less than 1000 J/kg do not indicate extensive severe storm potential. The overall synoptic setup remains fairly similar for Saturday though the circulation overhead will have moved toward the SoCal Coast. The easterly flow in the base of the high centered over Nevada and surrounding states will continue to support westward movement of storms developing over the Mogollon Rim in the afternoon and early evening hours. The HRRR indicates a similar threat of storm impacts for Mohave County late Saturday afternoon and evening. High pressure strengthens and expands southward Sunday which will produce a drier north to northeast flow across our region and should suppress storm development somewhat. Temperatures will continue rising under the influence of the high pressure and the Excessive Heat Watch for Inyo and western San Bernardino counties has been upgraded to an Excessive Heat Warning which for Sunday into Monday. .LONG TERM...Monday through Friday. A pattern transition begins Monday as a broad trough begins to push down from the Pacific Northwest which will push the high over toward the Four Corners and lead to a southerly flow across which will likely bring a moisture influx into our region by Tuesday. The moisture should remain over southern Nevada and surrounding areas through Wednesday. Increasing shear associated with the trough may combine with the deeper moisture to produce more organized thunderstorms. So, Tuesday and Wednesday should be fairly active convective days. A drying trend is indicated Thursday and Friday as the trough progresses over the Rockies. However, there is not a clear indication that moisture will scour out and sufficient moisture may remain for chances of thunderstorms over the mountains of southeast Nevada and northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/LONG TERM...Adair AVIATION...TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 13, 5:08 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 9 SSE CIMA 35.12N 115.41W
08/13/2021 M60 MPH SAN BERNARDINO CA MESONET
PEAK WIND GUST OF 60 MPH ASSOCIATED WITH A
THUNDERSTORM AT APPROXIMATELY 422 PM
MEASURED AT MID HILLS CA. SUSTAINED WINDS
WITH THE OBSERVATION WERE 7 MPH FROM THE
WNW.
&&
MSNearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.